Aa
A
A
A
Close
Mental Health Issues Community
184 Members
3236191 tn?1451025079

Cold Turkey Withdrawal Recovery

Someone I know has started really declining in mental faculties ever since they took a handful of meds like Lithium and then got taken off because they didn't like how it was affecting them. My question mainly is what could they do to alleviate the hell they continue to go through that is just getting worse and worse?
4 Responses
973741 tn?1342346373
Oh, I'm sorry to read this.  Is your friend diagnosed with schizophrenia or bipolar?  Just wondering the diagnosis. The thing about psychiatric medications is that depending on what they were prescribed, it may take some time for them to fully work and they also may have some start up side effects as their body gets used to them.  There is always a down side (well, usually) to taking any sort of medication and that has to be weighed to the benefit.  Those with bipolar will often need the medication and those with schizophrenia REALLY do. Sometimes though, those two groups of patients are a bit resistant to taking it.  I don't know their diagnosis which would help.  Remember too that we live in a day and age in which there are therapeutic options.  If lithium was not tolerated well, there are others to choose from if the issue is side effects.  Unfortunately, with things like bipolar, some who suffer this like how they feel when at the high level of the disease. Medication that takes that away isn't always desired.  But it is in their best interest (and their friends/family are usually much happier to be around them). But there are other options.  And what about the other end of treating mental health?  The lifestyle choices, the talk therapy, etc.   Support groups are very helpful too.  You are a good friend to try to help.
1 Comments
I just read your title of your post and may have misunderstood your question.  Your friend stopped medication cold turkey and has side effects from that is the question?  If so, really, stopping any psychiatric medication cold turkey is not recommended. Tapering is how you get away from withdrawal side effects.  He or she should speak to the doctor that prescribed the medication for the plan to get back off of it.  Plus, their doctor should be in the know that they are not taking meds anymore.  How many days has it been since they stopped cold turkey?
Avatar universal
"took a handful of meds": Does this mean he had been prescribed several different medications and he was taking them as directed but then decided to stop all of them Cold Turkey?

Or did he randomly grab a bunch of pills and take them all at once in an ill advised way?

Some medications it's OK to stop instantly; others they advise a slower tapering off period which helps avoid possible side effects caused by suddenly stopping the medication.

Although some medications if stopped suddenly can lead to some unpleasant side effects while the body readjusts to not having the medicine, I haven't heard of it being dangerous, just annoying.

Best bet is to talk with his doctor. They know more about which meds require tapering and which can be stopped.

More concern though is what prompted the patient to just stop taking them all of a sudden?

When I was trying different meds I might start a new one and then quickly decide this new one was causing some unacceptable side effects and I'd stop taking it and notify my doctor. I would however continue to take my other medications, the ones proven to be useful.

Sometimes if patient has been taking a lot of meds for a long time, and has been endlessly trying various different meds, and has ended up on a whole bunch of different meds, and none seem to be helping, a doctor might suggest starting over, stopping all medications for a few days, and then starting over with a whole new set of different medications. I've only heard of this extreme approach being done in a hospital setting.

Depending on what the symptoms are the patient is having, whether or not they are related to suddenly stopping a lot of different medications, a doctor can suggest maybe other temporary medications one can take to help with sudden stop syndrome.
Avatar universal
I think you've confused us all, me included.  It does sound like, as noted above, that your friend just decided to take a bunch of pills, but I'm guessing that's not what happened.  If there is a prescribing doctor involved, that's the person you need to talk to, if you can for privacy reasons.  The statement above that stopping medications like these isn't dangerous, just, say, uncomfortable, is not accurate.  Stopping is in fact the most difficult part of taking medication that affects brain neurotransmitters, and if not done carefully with a taper suited to the individual can -- not will, can -- result in some pretty significant and long-lasting side effects.  Taking these meds for long periods of time is also believed to cause significant side effects, but again, usually this only appears when you stop taking them.  So yeah, you can get really messed up in all kinds of ways if you stop medication without having a professional guide who knows how to do it in the safest way possible, and even then it can be horrible.  It can also, however, be extremely easy.  It all depends on the person.  Not all meds have the same level of difficulty -- some are hard for virtually everyone who takes them (Paxil and Effexor, for example) and some cause harm much less frequently.  If you're taking a lot of medications, the only safe way to stop taking them is to stop them one at a time on a taper that suits the individual until the process has been successfully completed.  But, and this is important, if you haven't been on the drug for very long or it doesn't work, it's usually going to be pretty easy to stop -- both prevent the brain from getting too attached to them.  But in this case, you're talking about a drug that is for those who are psychotic, and people in  that category can have very dysfunctional brains anyway especially when they stop their meds.  More detail would allow better answers, but probably not all that useful answers, as the person has already done the deed and stopped.  If it was done recently, going back on the drugs will probably stop symptoms that are withdrawal symptoms, but the question would be, is this person listening to anyone?  It will also stop symptoms caused by the disease that were under control of the meds.  Those suffering with psychoses very often do quit their meds because the side effects are quite significant for many of them, and many of them prefer the high of psychosis to the everyday tedium of having it controlled by meds.  It's part of the disease.  Wish we could be of more help, but we can't tell exactly what's going on and we're not medical professionals.  The best you can do, again, is contact your friend's prescribing physician so they know what happened, and talk to your friend.    
973741 tn?1342346373
How are things going with your friend?
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area